Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS North Platte, NE

June 1, 2009Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2009, 7:06 PM CDT for Lincoln County, Perkins County, Nebraska. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2009, 7:06 PM CDT (00:06 UTC)
Expired
Jun 1, 2009, 7:30 PM CDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:19 PM CDTHAIL 11 Wsw Wallace, NE
Jun 1, 7:24 PM CDTHAIL 0.752 Wsw Wallace, NESPOTTER REPORTED PENNY SIZE HAIL COVERING THE ROAD UP TO A HALF INCH DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020006
SVRLBF
NEC111-135-020030-
/O.NEW.KLBF.SV.W.0049.090602T0006Z-090602T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
606 PM MDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
  EAST CENTRAL PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 630 PM MDT/730 PM CDT/

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WALLACE...OR 25 MILES NORTH OF HAYES
  CENTER...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAINTON BY 625 PM MDT...
  ELSIE BY 630 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4071 10132 4087 10141 4095 10119 4079 10108
TIME...MOT...LOC 0006Z 062DEG 12KT 4084 10121

$$

POWER
2 follow-up statements
000 
WWUS53 KLBF 020018
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM MDT MON JUN 1 2009

NEC111-135-020030-
/O.CON.KLBF.SV.W.0049.000000T0000Z-090602T0030Z/
LINCOLN NE-PERKINS NE-
618 PM MDT MON JUN 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR SOUTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES...

AT 617 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR GRAINTON...OR 25 MILES NORTHWEST OF HAYES CENTER...
MOVING SOUTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAINTON BY 625 PM MDT...
  ELSIE BY 630 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4071 10132 4087 10141 4095 10119 4079 10108
TIME...MOT...LOC 0019Z 062DEG 12KT 4082 10126

$$

POWER
000 
WWUS53 KLBF 020028
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM MDT MON JUN 1 2009

NEC111-135-020038-
/O.EXP.KLBF.SV.W.0049.000000T0000Z-090602T0030Z/
LINCOLN NE-PERKINS NE-
628 PM MDT MON JUN 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERKINS AND
SOUTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 630 PM MDT/730 PM
CDT/...

LAT...LON 4071 10132 4087 10141 4095 10119 4079 10108
TIME...MOT...LOC 0028Z 062DEG 12KT 4081 10129

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:09 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 1, 3:09 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT MON JUN 1 2009

.SYNOPSIS...
STATIONARY BOUNDARY LYING ALONG I80 OVER WESTERN AND CENTRAL
NEBRASKA. H5 LOW CHURNING OVER SOUTH CENTRAL COLORADO BRINGING
ABUNDANT MID AND HIGH LEVEL MOISTURE INTO SOUTHERN NEBRASKA AND
EASTERN COLORADO AS SEEN IN WV.

&&

.DISCUSSION...
MODELS DIFFER SOMEWHAT IN PLACEMENT OF BOUNDARY IN THE NEAR TERM
AND WILL USE A BLEND OF THE AGGRESSIVE GFS AND THE NAM. CONVECTION
FIRING OVER NUMEROUS BOUNDARIES THIS AFTERNOON. MAIN CONCERN WITH
FORECAST WILL BE THE POSSIBILITY FOR HEAVY PRECIPITATION GIVEN LBF
AT 150 PERCENT OF NORMAL WITH THIS MORNINGS SOUNDING ON PWS AND
MOISTURE ADVECTION HAS BEEN ONGOING TODAY. STORM MOTION FROM
SOUNDINGS 270 AT O6KT WITH SOME TRAINING EXPECTED ALONG
BOUNDARIES. FFG OVER SOUTHWEST AROUND 2 INCHES. HAVE COOLED
TEMPERATURES TO LOWER MAV GUIDANCE ON TUESDAY WITH TEMPERATURES
STRUGGLING TO THE MID 60S TODAY IN RAIN COOLED AREAS. WITH UPPER
LOW MOVING OVER FORECAST AREA GOOD UPGLIDE CONTINUOUS LIGHT TO
MODERATE RAIN CONTINUING OVER MOST OF THE CWA. MODELS CLEARING
PRECIPITATION OUT QUICKLY ON TUESDAY NIGHT HAVE RETAINED SLIGHT
CHANCE POPS THROUGH WEDNESDAY MORNING.

WITH ACTIVE HUDSON BAY LOW TEMPERATURES TO REMAIN COOLER THROUGH
EXTENDED. COOL FRONT WILL MOVE THROUGH ON THURSDAY NIGHT AND THEN
STALL ALONG KANSAS NEBRASKA BORDER SIMILAR SCENARIO TO THE LAST
SEVERAL DAYS. LATEST RUN OF ECMWF COMING MORE IN LINE WITH THIS
MORNINGS GFS. TEMPERATURES MAY HAVE TO BE LOWERED MORE WITH COOLER
AIR MOVING IN THIS WEEKEND. HAVE INCREASED TO CHANCE POPS WITH
SYSTEM MOVING THROUGH SUNDAY.

&&

.AVIATION...
ACTIVE PATTERN WITH STALLED BOUNDARY NEAR THE KS/NEB BORDER THE
NEXT 24 HOURS. MAINLY VFR CONDITIONS EXPECTED THIS EVENING AND
EARLY TONIGHT...HOWEVER EXPECT PERIODS OF SHOWERS WITH OCCASIONAL
THUNDER. SHOWER ACTIVITY...WITH LIMITED CHANCES FOR THUNDER...TO
CONTINUE IN THE EARLY MORNING HOURS...AND MAY REDUCE VSBY AND/OR
CIGS TO MVFR...BUT BELIEVE THIS WILL GENERALLY BE SHORT LIVED.
HOWEVER DO HAVE HIGH ENOUGH CONFIDENCE OF MOISTURE POOLS NEAR THE
BOUNDARY TO TEMPO MVFR CONDITIONS AT KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...MASEK
Hazardous weather outlook, Jun 1, 2:55 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON JUN 1 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-022000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
255 PM CDT MON JUN 1 2009 /155 PM MDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE FRONT WILL BECOME STALLED NEAR THE NEBRASKA AND KANSAS
BORDER THIS EVENING. MOISTURE AND INSTABILITY WILL INCREASE NORTH
OF THE FRONT ACROSS SOUTHERN NEBRASKA. WIDESPREAD SHOWERS WITH A
FEW EMBEDDED THUNDERSTORMS CAN BE EXPECTED THROUGH THE LATE
EVENING HOURS. A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO
BECOME SEVERE THIS EVENING...MAINLY EAST OF HIGHWAY 83 AND SOUTH
OF HIGHWAYS 91. THE SHOWER ACTIVITY WILL CONTINUE OVERNIGHT AND IS
EXPECTED TO BE SLOW MOVING...LIKELY ONLY MOVING TO THE NORTHEAST
AT 5 TO 10 MPH. SEVERAL STORMS MAY ALSO PASS OVER THE SAME
AREAS...RESULTING IN LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES AND
THE POSSIBILITY FOR FLASH FLOODING. THIS WILL BE MAINLY FOR AREAS
NEAR AND SOUTH OF HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SURFACE LOW PRESSURE WILL BE PERSISTENT ALONG THE FRONT RANGE AND
CENTRAL HIGH PLAINS...DRAWING MOISTURE INTO THE REGION. SEVERAL
DISTURBANCES WILL MOVE ACROSS THE REGION THURSDAY THROUGH
SATURDAY...WITH A DAILY CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS MAINLY
EAST OF HIGHWAY 83 AND SOUTH OF HIGHWAYS 91.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 1, 4:38 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 SW OGALLALA           41.08N 101.79W
06/01/2009  E2.75 INCH       KEITH              NE   PUBLIC

            PUBLIC REPORTED A FEW BASEBALL SIZE HAIL STONES WITH TWO
            POSSIBLE FUNNELS.

&&

SJACOBS
Local storm report, Jun 1, 4:40 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 S OGALLALA            41.07N 101.72W
06/01/2009  E0.50 INCH       KEITH              NE   PUBLIC

            PUBLIC REPORTED SOFT 1/2 INCH HAIL STONES SOUTH OF
            OGALLALA.

&&

SJACOBS
Local storm report, Jun 1, 5:41 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 SE MAXWELL            41.06N 100.50W
06/01/2009  E0.25 INCH       LINCOLN            NE   TRAINED SPOTTER

            HAIL COVERING THE GROUND WITH HEAVY RAIN AT OBSERVATION.

&&

SJACOBS
Local storm report, Jun 1, 5:43 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MAXWELL                 41.08N 100.53W
06/01/2009  E1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

            STORM SPOTTER REPORTED QUARTER SIZE HAIL JUST WEST OF
            MAXWELL ON INTERSTATE 80.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:03 AM CDTAreal Flood AdvisoryLBFChase, Frontier, Hayes, Lincoln, Perkins3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.